Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 121, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 18, 2008, 6:27 PM MDT for Bent County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2008, 6:27 PM MDT (00:27 UTC)
- Expired
- Jul 18, 2008, 7:30 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
County Bent County, CO
The radar
The Pueblo radar (KPUX), 96 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 6:45 PM MDT | HAIL 1 | 4 Ese Las Animas, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 470 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2662 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPUB 190027
SVRPUB
COC011-190130-
/O.NEW.KPUB.SV.W.0121.080719T0027Z-080719T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
627 PM MDT FRI JUL 18 2008
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO...
* UNTIL 730 PM MDT...
* AT 622 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF
JOHN MARTIN RESERVOIR...OR ABOUT 23 MILES EAST OF LA JUNTA...AND
WAS MOVING TOWARD THE NORTHWEST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
JOHN MARTIN RESERVOIR.
LAS ANIMAS.
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
LAT...LON 3796 10338 3826 10338 3825 10298 3796 10298
3788 10319
TIME...MOT...LOC 0027Z 155DEG 13KT 3800 10313
$$2 follow-up statements
000
WWUS55 KPUB 190059
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
659 PM MDT FRI JUL 18 2008
COC011-190130-
/O.CON.KPUB.SV.W.0121.000000T0000Z-080719T0130Z/
BENT CO-
658 PM MDT FRI JUL 18 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHWESTERN BENT COUNTY...
AT 657 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS CENTERED NEAR JOHN MARTIN RESERVOIR...OR 24 MILES WEST OF
LAMAR...AND WAS MOVING TOWARD THE NORTHEAST AT 14 MPH.
THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF NORTH CENTRAL BENT
COUNTY.
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
LAT...LON 3796 10338 3826 10338 3825 10298 3796 10298
3788 10319
TIME...MOT...LOC 0058Z 206DEG 12KT 3811 10306
$$000
WWUS55 KPUB 190129
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
729 PM MDT FRI JUL 18 2008
COC011-190139-
/O.EXP.KPUB.SV.W.0121.000000T0000Z-080719T0130Z/
BENT CO-
729 PM MDT FRI JUL 18 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BENT COUNTY
EXPIRES AT 730 PM MDT...
THUNDERSTORMS IN THE AREA HAVE WEAKENED...AND ARE NO LONGER SEVERE.
HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.
LAT...LON 3796 10338 3826 10338 3825 10298 3796 10298
3788 10319
TIME...MOT...LOC 0129Z 206DEG 12KT 3820 10300
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:52 PM MDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 18, 2:52 PM MDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 252 PM MDT FRI JUL 18 2008 .SHORT TERM... (TONIGHT AND SATURDAY) FORECAST CHALLENGE IS AGAIN THUNDERSTORM COVERAGE CURRENTLY TWO UPPER FEATURES WORKING ON FORECAST AREA PRODUCING ISOLATED TO SCATTERED THUNDERSTORMS. FIRST FEATURE IS A PLUME OF MOISTURE THAT EXTENDS INTO SOUTHERN COLORADO FROM NORTHER NEW MEXICO AND ARIZONA. THUNDERSTORMS DEVELOPING MAINLY OVER SOUTHERN SANGRE DE CRISTO MOUNTAINS AND PIKES PEAK/PALMER DIVIDE. SECOND FEATURE IS A SHORT WAVE WORKING INTO WESTERN COLORADO PRODUCING THUNDERSTORMS ALONG CONTINENTAL DIVIDE. SURFACE DEW POINTS REMAIN IN THE 50S OVER THE PLAINS WITH 40S TO THE WEST. PLENTY TO WORK WITH IF WE CAN GET THE UPPER SUPPORT. TONIGHT...LOOKS LIKE SOUTHWEST PLUME WILL VEER EAST AND AFFECT MOSTLY SOUTHERN AREAS WHILE WESTERN SHORT WAVE IMPACT CENTRAL MOUNTAINS AND NORTH. RAISED POPS EARLIER TODAY TO SUGGEST BETTER COVERAGE GIVEN THE TWO FEATURES. HELD THOSE POPS UP THROUGH THE EVENING THEN TAPERED THEM OFF AFTER 03Z. KEPT LOW POPS ALONG SOUTHERN TIER OVERNIGHT. SATURDAY...WEDGE OF DRIER AIR MOVES INTO THE REGION AS UPPER HIGH REBUILD OVER US. STAYED WITH CURRENT FORECAST POPS/TEMPS THAT REFLECT VERY WARM TEMPS AND DRY CONDITIONS EXCEPT FOR LOW POPS SOUTHWEST MOUNTAINS. .LONG TERM... (SUNDAY THROUGH FRIDAY) ...HOT AND MOSTLY DRY WEATHER SOUTHEAST CO SUN-MON... ...A MORE ACTIVE THUNDERSTORM PATTERN STILL POSSIBLE TUE-FRI... SUNDAY AND MONDAY...MODELS CONTINUE TO SUPPORT THE 500MB HIGH PRESSURE SYSTEM TO BE CENTERED OVER EAST CENTRAL-NORTHEAST CO SUNDAY AND POSSIBLY INTO MONDAY. THE DEEPER RIDGE OF MOISTURE WILL SETTLE FURTHER WEST FROM AZ TO THE GREAT BASIN INTO WESTERN CO EACH DAY. IT IS POSSIBLE THIS MOISTURE RIDGE MAY SHIFT A LITTLE FURTHER EAST ON MONDAY. THE COMBINATION OF DAYTIME HEATING...WEAK UPPER LEVEL DISTURBANCES...AND THE MOISTURE RIDGE WILL SUPPORT THUNDERSTORM DEVELOP...PRIMARILY ALONG THE CONTINENTAL DIVIDE AND WESTWARD. THE THUNDERSTORM STEERING CURRENTS WILL BE WESTERLY(FROM THE EAST TO THE WEST) ACROSS MUCH OF SOUTHERN CO. SURFACE BASED THUNDERSTORM DEVELOPMENT ACROSS SOUTHEAST CO PLAINS SHOULD BE AT A MINIMUM OR NIL GIVEN THE RELATIVELY STRONG CAPPING INVERSION ALOFT SUPPRESSING ANY SURFACE BASED THUNDERSTORM INITIATION. ANY THUNDERSTORMS THAT DEVELOP OVER THE SOUTHEAST CO MOUNTAINS WILL MOVE WESTWARD AND NOT TYPICALLY INTO THE I-25 CORRIDOR...SO THE THREAT FOR PRECIPITATION WILL BE VERY LOW OR NIL ACROSS THE I-25 CORRIDOR SUNDAY AND MONDAY AFTERNOON/EVENING. THE MAIN THUNDERSTORM THREAT ACROSS THE CONTINENTAL DIVIDE...ESPECIALLY THE SOUTHWEST MOUNTAINS...WILL BE LOCALLY MODERATE TO HEAVY RAIN GIVEN 700-500MB SPECIFIC HUMIDITY VALUES OF 6-7.5 G/KG...FREEZING LEVEL 14K-17K FT MSL... AND STEERING CURRENTS OF 10KTS OR LESS. HOT SURFACE TEMPERATURES WILL CONTINUE WITHIN THE HIGH PRESSURE SYSTEM ALOFT GIVEN 700MB TEMPERATURES OF +18C TO +21C GENERALLY ALONG THE I-25 CORRIDOR AND MOUNTAINS/HIGH VALLEYS. HIGH TEMPERATURES AROUND 100F WILL STILL BE LIKELY FROM PUEBLO TO LA JUNTA SUNDAY AND MONDAY AFTERNOON. TUESDAY THROUGH FRIDAY...VERY CHALLENGING FORECAST AND IT DEPENDS ON ACTUALLY WHERE THE MIDDLE TO UPPER LEVEL HIGH PRESSURE RESIDES. THE DGEX AND ECMWF CONTINUE TO PROJECT THE UPPER HIGH TO SHIFT A LITTLE FURTHER EAST OF THE ROCKIES AND WOULD SUPPORT...ALBEIT WEAK... RELATIVELY DEEP SOUTH-SOUTHWESTERLY FLOW ACROSS THE DESERT SOUTHWEST INTO THE GREAT BASIN AND CENTRAL ROCKIES. THE DEGREE OF MONSOONAL MOISTURE THAT MIGRATES INTO THE CENTRAL ROCKIES IS STILL THE WILDCARD FOR TUESDAY THROUGH THURSDAY. THE DGEX WANTS TO SHIFT THE 700-500MB MOISTURE LAYER OF SPECIFIC HUMIDITIES OF 5-7 G/KG INTO MUCH OF CO TUESDAY THROUGH THURSDAY. IF THIS OCCURS... THEN A LITTLE HIGHER GRADE MOISTURE WILL BE ACROSS CO WITH THE POTENTIAL FOR MODERATE TO HEAVY RAINFALL IN A SHORT PERIOD OF TIME GIVEN THE AMPLE MOISTURE...FREEZING LEVEL 16K-17K FT MSL...AND STEERING CURRENTS 5KTS OR LESS...ESPECIALLY OVER THE MOUNTAINS/HIGH VALLEYS AND I-25 CORRIDOR. BY FRIDAY...THERE IS THE POTENTIAL FOR THE UPPER LEVEL HIGH TO RECENTER ITSELF OVER CO. ON THE OTHER HAND... THE GFS ENSEMBLE DATA SUGGESTS THE UPPER HIGH COULD REMAIN DIRECTLY OVER CO THROUGH THE PERIOD. IF THIS OCCURS...THEN THE HIGH QUALITY MOISTURE WILL REMAIN TO OUR SOUTH AND WEST OF CO. WITHIN THE HIGH PRESSURE CENTER...MOISTURE SHOULD JUST RECYCLE ITSELF FROM DIURNAL ISOLATED-SCATTERED THUNDERSTORMS. TEMPERATURES SHOULD BE AROUND OR SLIGHTLY ABOVE SEASONAL NORMS THROUGH THE PERIOD. METZE && .AVIATION... SCATTERED MOUNTAIN THUNDERSTORMS UNTIL 03Z. ISOLATED OVER THE PLAINS. POSSIBLE MVFR CIGS OVER EASTERN PLAINS AFTER 09Z OTHERWISE VFR. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 21/17
Hazardous weather outlook, Jul 18, 6:57 AM MDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 657 AM MDT FRI JUL 18 2008 COZ058>089-093>099-191300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 657 AM MDT FRI JUL 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR ACROSS ALL OF SOUTHEAST AND SOUTH CENTRAL COLORADO. THUNDERSTORMS WILL FIRST DEVELOP AROUND MIDDAY OVER THE HIGHER TERRAIN...THEN SPREAD OVER THE ADJACENT VALLEYS AND THE PLAINS DURING THE AFTERNOON AND EVENING. THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...WIND GUSTS UP TO 45 MPH...AND HAIL AROUND 1/2 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FOR SATURDAY AND SUNDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE...MAINLY IN AND NEAR THE HIGHER TERRAIN. THE MAIN THREATS WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH. MONDAY THROUGH THURSDAY...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON AND EVENING HOURS...WITH THE MAIN THREATS BEING CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 45 MPH...AND HAIL LESS THAN 1/2 INCH IN DIAMETER. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVER THE ENTIRE REGION FROM NOON THROUGH LATE EVENING. 13/34
In the hours before
Local storm report, Jul 18, 4:40 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
440 PM MDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 5 SE MONUMENT 39.05N 104.81W
07/18/2008 M0.88 INCH EL PASO CO TRAINED SPOTTER
0410 PM HAIL 5 NW BLACK FOREST 39.07N 104.76W
07/18/2008 M0.88 INCH EL PASO CO TRAINED SPOTTER
&&
MNLocal storm report, Jul 18, 5:15 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
515 PM MDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND GST 7 NNW FOWLER 38.22N 104.10W
07/18/2008 E60 MPH PUEBLO CO PUBLIC
4 TO 5 INCH DIAMETER LIMBS BLOWN OFF OF TREES.
&&
MNThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:08 PM MDT | Areal Flood Advisory | PUB | Kiowa | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.